Alert archive / New Mexico / Red Flag Warnings in 2011

Red Flag Warning 31, NWS El Paso, TX

April 17, 2011El Paso County, Hudspeth County, Texas; 8 counties in New Mexico

NWS El Paso, TX issued this red flag warning at Apr 17, 2011, 1:22 PM MDT for El Paso County, Hudspeth County, Texas; 8 counties in New Mexico. It took effect at Apr 18, 2011, 10:00 AM MDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 17, 2011, 1:22 PM MDT (19:22 UTC)
In effect from
Apr 18, 2011, 10:00 AM MDT
Expired
Apr 18, 2011, 9:00 PM MDT
In force
11 hr
Issued by
NWS El Paso, TX

Counties Catron County, NM, Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 84 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 7.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2011-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2011-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5065 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

499 
WWUS84 KEPZ 171922
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
122 PM MDT SUN APR 17 2011

...CRITICAL FIRE WEATHER CONDITIONS THIS EVENING AND MONDAY...

.INCREASING WINDS ALOFT AND LOW PRESSURE OVER EASTERN NEW MEXICO
AND THE TEXAS PANHANDLE WILL CAUSE STRONG WINDS THIS EVENING AND
MONDAY. THE STRONG WINDS...COMBINED WITH VERY LOW HUMIDITY AND
EXTREME FIRE DANGER RATINGS...WILL CREATE CRITICAL FIRE WEATHER
CONDITIONS. VERY DRY AIR WILL REMAIN IN PLACE MUCH OF THE WEEK
AHEAD AND EACH AFTERNOON WILL LIKELY BE BREEZY TO PERHAPS WINDY.
THIS WILL ALLOW CRITICAL FIRE WEATHER CONDITIONS TO CONTINUE
ACROSS THE AREA THROUGH MUCH OF NEXT WEEK.

NMZ110>113-TXZ055-056-181400-
/O.UPG.KEPZ.FW.A.0027.110418T1600Z-110419T0300Z/
/O.NEW.KEPZ.FW.W.0031.110418T1600Z-110419T0300Z/
/O.CON.KEPZ.FW.W.0030.000000T0000Z-110418T0300Z/
SOUTHWEST MOUNTAINS-SOUTHWEST DESERTS AND LOWLANDS-
SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY-
CAPITAN AND SACRAMENTO MOUNTAINS-EL PASO-HUDSPETH-
122 PM MDT SUN APR 17 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR STRONG WINDS OF 15 TO 25 MPH AND LOW HUMIDITY FOR FIRE WEATHER 
ZONES 055...056...110...111...112 AND 113... 
...RED FLAG WARNING IN EFFECT FROM 10 AM TO 9 PM MDT MONDAY FOR
STRONG WINDS OF 20 TO 30 MPH AND LOW HUMIDITY FOR FIRE WEATHER
ZONES 055...056...110...111...112 AND 113...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 10 AM TO 9 PM
MDT MONDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. A RED
FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING. 

* WINDS SUNDAY...WEST WINDS AT THE 20-FOOT LEVEL WILL BE 15 TO 25
  MPH WITH GUSTS TO 32 MPH.

* WINDS MONDAY...WEST WINDS AT THE 20-FOOT LEVEL WILL BE 20 TO 30
  MPH WITH GUSTS TO 38 MPH.

* HUMIDITY...MINIMUM RELATIVE HUMIDITIES OVER THE LOWLANDS WILL 
  BE 5 TO 10 PERCENT AND 10 TO 15 PERCENT FOR THE HIGHER 
  ELEVATIONS BOTH DAYS. 

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

&&

$$
1 follow-up statement
406 
WWUS84 KEPZ 181306
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
706 AM MDT MON APR 18 2011

...CRITICAL FIRE WEATHER CONDITIONS WILL PREVAIL LATE MONDAY MORNING
   INTO THE EARLY EVENING HOURS...

.INCREASING WINDS ALOFT AND LOW PRESSURE OVER EASTERN NEW MEXICO
AND THE TEXAS PANHANDLE WILL CAUSE STRONG WINDS THIS EVENING AND
MONDAY. THE STRONG WINDS...COMBINED WITH VERY LOW HUMIDITY AND
EXTREME FIRE DANGER RATINGS...WILL CREATE CRITICAL FIRE WEATHER
CONDITIONS. VERY DRY AIR WILL REMAIN IN PLACE MUCH OF THE WEEK
AHEAD AND EACH AFTERNOON WILL LIKELY BE BREEZY TO WINDY. THIS
WILL ALLOW CRITICAL FIRE WEATHER CONDITIONS TO CONTINUE ACROSS THE
AREA THROUGH MUCH OF NEXT WEEK.

NMZ110>113-TXZ055-056-190300-
/O.NEW.KEPZ.FW.A.0028.110419T1800Z-110420T0100Z/
/O.CON.KEPZ.FW.W.0031.110418T1600Z-110419T0300Z/
SOUTHWEST MOUNTAINS-SOUTHWEST DESERTS AND LOWLANDS-
SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY-
CAPITAN AND SACRAMENTO MOUNTAINS-EL PASO-HUDSPETH-
706 AM MDT MON APR 18 2011

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
9 PM MDT THIS EVENING FOR WINDS OVER 20 MPH AND HUMIDITIES UNDER 
15 PERCENT  FOR FIRE WEATHER ZONES 055...056...110...111...112 AND 
113...
...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING FOR FOR WINDS OVER 20 MPH AND HUMIDITIES UNDER  
15 PERCENT FOR FIRE WEATHER ZONES 055...056...110...111...112 AND
113...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
ISSUED A FIRE WEATHER WATCH...WHICH IS IN EFFECT FROM TUESDAY
AFTERNOON THROUGH TUESDAY EVENING. 


* WINDS MONDAY AND TUESDAY...WEST WINDS AT THE 20-FOOT LEVEL WILL BE 20
  TO 30 MPH WITH GUSTS TO 40 MPH.

* HUMIDITY...MINIMUM RELATIVE HUMIDITIES OVER THE LOWLANDS WILL BE
  5 TO 15 PERCENT BOTH MONDAY AND TUESDAY AFTERNOON.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Apr 17, 3:59 AM MDT, 9 hours 23 minutes earlier.

Area forecast discussion, Apr 17, 3:59 AM MDT, 9 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
359 AM MDT SUN APR 17 2011

.SYNOPSIS...
WINDY CONDITIONS WILL RETURN TO THE AREA THIS AFTERNOON AS A
WESTERLY FLOW ALOFT INTENSIFIES. STRONGER WINDS WITH SOME AREAS
OF BLOWING DUST MAY OCCUR TOMORROW AFTERNOON AS AN UPPER LEVEL
SYSTEM MOVES THROUGH THE STATE. ABOVE NORMAL TEMPERATURES WILL
OCCUR FOR MOST OF THE WEEK AS THE DRY WESTERLY FLOW REMAINS IN
PLACE. BREEZY TO WINDY CONDITIONS WILL PERSIST THROUGH NEXT
SATURDAY.

&&

.DISCUSSION...
THE PERSISTENT DRY WEATHER PATTERN WILL CONTINUE THROUGH THE END
OF THIS WEEK. A ZONAL FLOW ALOFT WILL KEEP MOISTURE AWAY FROM THE
LOCAL AREA THROUGH THE EXTENDED FORECAST PERIOD. WINDY CONDITIONS
WILL RETURN TO THE AREA THIS AFTERNOON AS A COMBINATION OF
STRONGER WINDS ALOFT AND A TIGHTENING PRESSURE GRADIENT AT THE
SURFACE INCREASES WIND SPEEDS ACROSS THE AREA. WINDS WILL BE
STRONGER TOMORROW AND MAY EVEN REACH ADVISORY CRITERIA IN THE
AFTERNOON AS AN UPPER LEVEL TROUGH MOVES THROUGH THE STATE AND
INTENSIFIES WIND SPEEDS. SOME AREAS OF PATCHY BLOWING DUST MAY
OCCUR IN DUST PRONE AREAS OF THE LOWLAND DESERTS.

WINDY CONDITIONS ARE EXPECTED TO CONTINUE INTO TUESDAY AS THE
TROUGH EXITS THE STATE. A STRONG ZONAL FLOW WILL CONTINUE OVER THE
REGION ON WEDNESDAY WITH A SLIGHTLY WEAK SURFACE PRESSURE GRADIENT
IN PLACE. WIND SPEEDS WILL BE LOWER BUT STILL MAY REACH THE BREEZY
CATEGORY BY WEDNESDAY AFTERNOON. WINDS WILL INTENSIFY INTO THE
WINDY CATEGORY ON THURSDAY AND FRIDAY AS ANOTHER LOW PRESSURE
TROUGH APPROACHES THE STATE AND TRACKS ACROSS NORTHERN PORTIONS OF
NEW MEXICO ON FRIDAY. TEMPERATURES WILL REMAIN ABOVE NORMALS AS
RESULT OF THE DRY WESTERLY FLOW THROUGH THE WEEK. THERE WILL BE
LITTLE CHANCE FOR ANY MOISTURE TO MOVE INTO THE LOCAL AREA WITH
RAIN CHANCES REMAINING AT ZERO THROUGH THE END OF THE WEEK.

&&

.AVIATION...VALID 17/12Z-18/12Z...
VFR CONDS EXPECTED THROUGH THE VALID PD. SOUTHWESTERLY SFC WINDS
WILL INCREASE TO 15 TO 25 KTS WITH GUSTS TO 35 KTS AFT 18Z. WINDS
WILL DIMINISH AFT 02Z EXCPT AT KELP WHERE WINDS WILL REMAIN STRONG
THROUGH 06Z.

&&

.FIRE WEATHER...
A STRONG ZONAL FLOW ALOFT AND SURFACE LEE TROUGHING TO THE EAST
WILL SET UP WINDY CONDITIONS ACROSS THE REGION FOR THE NEXT
SEVERAL DAYS. WIND SPEEDS THIS AFTERNOON WILL BE 20 TO 30 MPH WITH
HIGHER GUSTS IN THE MOUNTAINS. WINDS ARE EXPECTED TO BE EVEN
STRONGER ON MONDAY AS AN UPPER LEVEL SYSTEM MOVES THROUGH THE
STATE. VERY WARM TEMPERATURES AND LACK OF MOISTURE WILL RESULT IN
HUMIDITY VALUES IN THE SINGLE DIGITS THE NEXT COUPLE OF DAYS. RED
FLAG CONDITIONS ARE EXPECTED FOR THIS AFTERNOON AND MONDAY. THERE
WILL BE A SLIGHT INCREASE IN HUMIDITY TUESDAY AND WEDNESDAY BUT
WITH WARM TEMPERATURES...HUMIDITY VALUES WILL REMAIN BELOW 15
PERCENT IN THE AFTERNOON WITH RED FLAG CONDITIONS LIKELY THROUGH
FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 90  62  88  59  85 /   0   0   0   0   0
SIERRA BLANCA TX        87  56  88  54  83 /   0   0   0   0   0
LAS CRUCES              90  57  86  56  84 /   0   0   0   0   0
ALAMOGORDO              87  57  86  53  85 /   0   0   0   0   0
CLOUDCROFT              65  44  63  38  60 /   0   0   0   0   0
TRUTH OR CONSEQUENCES   89  54  82  51  82 /   0   0   0   0   0
SILVER CITY             78  48  73  45  71 /   0   0   0   0   0
DEMING                  88  53  84  52  81 /   0   0   0   0   0
LORDSBURG               87  53  85  51  80 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
     NMZ110>113.

     FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
     FOR NMZ110>113.

TX...RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
     TXZ055-056.

     FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
     FOR TXZ055-056.

&&

04/04
Hazardous weather outlook, Apr 17, 5:07 AM MDT, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
507 AM MDT SUN APR 17 2011

NMZ022>025-030>032-TXZ055-056-181115-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
507 AM MDT SUN APR 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SOUTHWEST WINDS OF
20 TO 30 MPH WITH GUSTS TO NEAR 40 MPH WILL OCCUR THIS AFTERNOON
FOR MOST ZONES WITH ISOLATED AREAS OF STRONGER WINDS ALONG THE
EAST SLOPES OF AREA MOUNTAINS AND THROUGH MOUNTAIN PASSES. WINDS
WILL DIMINISH OVERNIGHT...BUT WILL LINGER ALONG EAST SLOPES TILL
AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN UPPER LEVEL WEATHER SYSTEM WILL MOVE THROUGH NORTHERN PORTIONS
OF NEW MEXICO LATE MONDAY INTO EARLY TUESDAY. AS IT DOES...WINDS
ARE EXPECTED TO INCREASE TO 25 TO 35 MPH WITH GUSTS TO 45 MPH BY
THE AFTERNOON. WINDY CONDITIONS WILL PERSIST INTO TUESDAY AS THE
SYSTEM EXITS THE STATE. BREEZY CONDITIONS EXPECTED ON WEDNESDAY.
WINDY CONDITIONS WILL OCCUR THURSDAY AND FRIDAY AS ANOTHER SYSTEM
MOVES THROUGH THE STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LUNDEEN

Nearby

Red Flag Warnings in New Mexico, 2011Red Flag Warnings in Texas, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.